Journal of Differential Geometry

The total squared curvature of closed curves

Joel Langer and David A. Singer

Full-text: Open access

Article information

Source
J. Differential Geom., Volume 20, Number 1 (1984), 1-22.

Dates
First available in Project Euclid: 26 June 2008

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1214438990

Digital Object Identifier
doi:10.4310/jdg/1214438990

Mathematical Reviews number (MathSciNet)
MR772124

Zentralblatt MATH identifier
0554.53013

Subjects
Primary: 58E10: Applications to the theory of geodesics (problems in one independent variable)
Secondary: 53C22: Geodesics [See also 58E10]

Citation

Langer, Joel; Singer, David A. The total squared curvature of closed curves. J. Differential Geom. 20 (1984), no. 1, 1--22. doi:10.4310/jdg/1214438990. https://projecteuclid.org/euclid.jdg/1214438990


Export citation

References

  • [1] G. D. Birkhoff, Dynamical systems with two degrees of freedom, Trans. Amer. Math. Soc. 18 (1917) 199-300.
  • [2] R. Bryant and P. Griffiths, Reduction for constrained variational problems and f k 2 /2 ds, Amer. J. Math., to appear.
  • [3] P. F. Byrd and M. D. Friedman, Handbook of elliptic integrals for engineers and physicists, Springer, Berlin, 1954.
  • [4] H. T. Davis, introduction to nonlinear differential and integral equations, Dover, New York, 1962.
  • [5] P. Griffiths, Exterior differential systems and the calculus of variations, Birkhauser, Boston, 1982.
  • [6] J. Langer and D. A. Singer, Curves in the hyperbolic plane and mean curvature of tori in 3-space, Bull. London Math. Soc, 16 (1984), to appear.
  • [7] J. Langer and D. A. Singer, Knotted elastic curves in R3, J. London Math. Soc, to appear.
  • [8] J. Langer and D. A. Singer, Curve straightening and a minimax argument for closed elastic curves, Topology, to appear.
  • [9] R. S. Palais, Critical point theory and the minimax principle, Global Analysis, Proc Sympos. Pure Math., Vol. 15, Amer. Math. Soc, Providence, RI, 1970, 185-212.
  • [10] S. Smale, Regular curves on Riemannian manifolds, Trans. Amer. Math. Soc. 87 (1958) 492-512.
  • [11] C. Truesdell, The influence of elasticity on analysis, the classical heritage, Bull. Amer. Math. Soc. 9 (1983) 293-310.